Minnesota, 2009

Hail and Damaging Wind in Minnesota, June 17, 2009

June 17, 2009 · NWS MPX · 3 events in 2 counties and zones

A complex of thunderstorms that moved from the Dakotas, eastward into southern Minnesota during the morning of June 17th, produced a large area of quarter to half dollar size hail from near Wells to Albert Lea, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A complex of thunderstorms that moved from the Dakotas, eastward into southern Minnesota during the morning of June 17th, produced a large area of quarter to half dollar size hail from near Wells to Albert Lea, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 5:33 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 17, 5:33 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 AM CDT WED JUN 17 2009

.DISCUSSION...

KIND OF A TRICKY FORECAST FOR THE NEXT DAY OR TWO. THE CIRCULATION
THAT GAVE US THE WIDESPREAD RAIN YESTERDAY AFTERNOON AND EVENING
HAS WEAKENED AND WAS SPINNING THROUGH CENTRAL WISCONSIN. THE MORE
PARENT CIRCULATION WAS OVER EASTERN ND WITH AN ASSOCIATED CLUSTER
OF SHOWERS AND THUNDERSTORMS. GENERAL WARM/INSTABILITY ADVECTION
ALONG WITH HELP FROM TAIL END OF ND SYSTEM COULD CAUSE SOME SCT
ACTIVITY THIS MORNING...MAINLY OVER WEST HALF OF CWA. FAVORABLE
WIND PROFILE AND NOW DEEPER INSTABILITY IN PLACE WILL ALLOW FOR
SOME DEVELOPMENT THIS AFTERNOON...AGAIN MAINLY OVER WEST AND SOUTH
CWA. BOTH GFS AND NAM SHOW A WIND SHIFT AXIS IN THIS AREA AND
0-3KM CAPE OF AROUND 100 J/KG. DIFFERENTIAL TEMP ADVECTION
SIGNATURE ALSO SHOWS UP. WILL HOLD OFF ON SEVERE MENTION AT
THIS TIME...UNTIL THINGS BECOME A LITTLE MORE CLEAR. MORE ROBUST
PARAMETERS COME TOGETHER LATE TONIGHT AND POSSIBLY INTO THURSDAY
MORNING WHEN MOISTURE TRANS PORT CRANKS UP AND SW UPPER JET
INCREASES TO OUR SW. LOW LEVEL FLOW IS CONCENTRATED MORE TO OUR S
INITIALLY SO THERE IS A CHANCE OF A COMPLEX DEVELOPING SOUTH OF
US. THIS IS MORE IN LINE WITH THE NAM SCENARIO...WHILE THE GFS
TAKES THIS DEVELOPMENT MORE TO THE NE AND EVENTUALLY A SUB 1000 MB
LOW TOWARD THE MSP AREA LATER THURSDAY. WILL AT LEAST PAINT IN
OUR HIGHEST POPS LATE TONIGHT AND THURSDAY MORNING. THE BOTTOM
LINE IS THAT THERE WILL BE A GREATER RISK OF SEVERE WEATHER IN THE
SOUTH CENTRAL ON THURSDAY AND POSSIBLY LATE TONIGHT. THE THICKNESS
PATTERN IS DEFINITELY MORE FAVORABLE IN OUR SOUTH CENTRAL THAN
TODAY. A GENERAL DECREASE IN POPS IS FAVORED THURSDAY NIGHT...BUT
ANTHER AREA OF HEIGHT FALLS MOVES ACROSS THE AREA ON FRIDAY...WITH
CONTINUED INSTABILITY OVER THE AREA.

&&

.AVIATION.../12Z TAF ISSUANCE/

PLENTY OF CHALLENGES WITH THIS SET OF TAFS AS ACTIVE PERIOD DURING
THE NEXT 48 TO 72 HOURS. CURRENT PUSH OF UPPER LEVEL MOIST AND
WARM AIR LEADING TO THUNDERSTORMS NEAR RWF. DO EXPECT HEAVY RAIN
PRODUCING STORM/S/ TO PASS DIRECTLY OVER RWF THROUGH 14Z...WITH
POTENTIAL SOME SMALL HAIL GIVEN RADAR TRENDS. ALSO STORMS NEAR
KAXN TO START THE TAF PERIOD. THESE STORMS NEAR KAXN WILL HAVE A
BETTER POSSIBILITY OF LASTING THROUGH THE MORNING GIVEN THE UPPER
LEVEL LOW TWISTING NEARBY IN ND. CURRENT IFR CONDITIONS TO IMRPOVE
BY 15Z AT MOST SITES AND MVFR BY 19Z AT MOST SITES. BK CLOUDS
LIKELY TO STICK AROUND THOUGH AND STIFLE WIDESPREAD INSTABILITY
THIS AFTN. MAIN AREA WHERE THIS WILL DEVELOP SHOULD BE IN WRN AND
SWRN MN AND HAVE AFTN THUNDER CHANCES MENTIONED AT KAXN AND KRWF.
TONIGHT...APPROACH OF STRONGER UPPER LEVEL SYSTEM AND BETTER
DYNAMICS OVERALL SHOULD HELP IN GENERATING WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY OVERNIGHT FROM SRN MN PUSHING INTO CTRL MN.
SOME OF THE STORMS COULD BE STRONG BY THU MORNING...INCLUDING NEAR
KMSP.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/MTF
Hazardous weather outlook, Jun 17, 3:47 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 AM CDT WED JUN 17 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
447 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF WEST CENTRAL
AND SOUTH CENTRAL MINNESOTA THIS MORNING...BUT THESE THUNDERSTORMS
ARE NOT EXPECTED TO BE SEVERE. THERE WILL BE AN INCREASING RISK OF
THUNDERSTORMS OVER PARTS OF WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA THIS AFTERNOON NEAR A SURFACE LOW PRESSURE TROUGH. THERE
IS A CHANCE OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING
LARGE HAIL. AN ISOLATED TORNADO SHOULD NOT BE RULED OUT.

MORE WIDESPREAD THUNDERSTORMS CAN BE EXPECTED TONIGHT...ESPECIALLY
OVER WEST CENTRAL AND SOUTH CENTRAL MINNESOTA. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH LARGE HAIL THE MAIN
THREAT. SPOTTY HEAVY RAINFALL AMOUNTS ARE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK
AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST THROUGH
IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW PRESSURE MOVES
INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS WOULD BE
LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE...SEVERE
THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW
PRESSURE TROUGH MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BUT
ACTIVATION WOULD BE MORE LIKELY ON THURSDAY.

In the hours before

Special weather statement, Jun 17, 6:03 AM CST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 AM CDT WED JUN 17 2009

MNZ073-171245-
REDWOOD-
703 AM CDT WED JUN 17 2009

...THUNDERSTORMS MOVING OVER REDWOOD COUNTY THROUGH 745 AM CDT...

AT 701 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHWEST OF LUCAN. THIS STORM WAS MOVING EAST
AT 40 MPH AND HAD FREQUENT CLOUD TO GROUND LIGHTNING.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILROY.
  WALNUT GROVE.
  LUCAN.
  REVERE.
  WABASSO.
  WANDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4423 9560 4443 9560 4449 9505 4428 9506
      4428 9510 4419 9512 4419 9559 4420 9561
TIME...MOT...LOC 1202Z 265DEG 29KT 4434 9551
Special weather statement, Jun 17, 6:43 AM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 AM CDT WED JUN 17 2009

MNZ082-171345-
WATONWAN-
743 AM CDT WED JUN 17 2009

AT 743 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A SEVERE
THUNDERSTORM 3 MILES NORTHWEST OF SPRINGFIELD. THIS STORM WAS MOVING
SOUTHEAST AT 45 MPH. RECENTLY THIS STORM HAS BEEN
WEAKENING...HOWEVER IT MAY ONCE AGAIN INCREASE IN INTENSITY.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE PRESENTLY EXPECTED WITH THIS STORM.

PEOPLE IN WATONWAN COUNTY...INCLUDING THE CITY OF ST JAMES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4390 9485 4392 9488 4411 9487 4411 9437
      4393 9436 4392 9437 4385 9438 4385 9483
TIME...MOT...LOC 1243Z 297DEG 34KT 4424 9498
Special weather statement, Jun 17, 7:10 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
810 AM CDT WED JUN 17 2009

MNZ074-083-171415-
BLUE EARTH-BROWN-
810 AM CDT WED JUN 17 2009

...THUNDERSTORMS MOVING ACROSS BLUE EARTH AND BROWN COUNTIES THROUGH
915 AM CDT...

AT 808 AM CDT... WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF SLEEPY EYE. THIS STORM WAS MOVING EAST
AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SLEEPY EYE.
  HANSKA.
  LAKE CRYSTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4411 9437 4412 9485 4433 9479 4429 9442
      4427 9440 4425 9430 4422 9425 4420 9416
      4416 9407 4401 9412
TIME...MOT...LOC 1309Z 282DEG 26KT 4423 9469

TRH
Special weather statement, Jun 17, 8:16 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
916 AM CDT WED JUN 17 2009

MNZ083-092-171515-
BLUE EARTH-FARIBAULT-
916 AM CDT WED JUN 17 2009

...THUNDERSTORMS MOVING ACROSS BLUE EARTH AND FARIBAULT COUNTIES
THROUGH 1015 AM CDT...

AT 915 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES WEST OF AMBOY. THIS STORM WAS MOVING SOUTHEAST
AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERNON CENTER.
  AMBOY.
  WINNEBAGO.
  MAPLETON.
  DELAVAN.
  EASTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4376 9425 4385 9425 4385 9437 4393 9437
      4400 9433 4396 9379 4386 9378 4385 9377
      4385 9365 4350 9366
TIME...MOT...LOC 1415Z 294DEG 27KT 4388 9426

TRH
Special weather statement, Jun 17, 8:43 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 AM CDT WED JUN 17 2009

MNZ092-171530-
FARIBAULT-
943 AM CDT WED JUN 17 2009

...THUNDERSTORMS MOVING OVER FARIBAULT COUNTY THROUGH 1030 AM CDT...

AT 943 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR DELAVAN. THIS STORM WAS MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DELAVAN.
  EASTON.
  MINNESOTA LAKE.
  FROST.
  BRUSH CREEK.
  WELLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4350 9402 4373 9421 4385 9413 4385 9365
      4350 9365 4349 9387
TIME...MOT...LOC 1443Z 299DEG 25KT 4377 9404

TRH

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 15:24 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Faribault

When
June 17, 9:25 AM CST to 9:35 AM CST
Where
Faribault County, 5.02 mi SSE of Wells Muni Arpt to 1.47 mi NNE of Walters
Measured
1.25 in hail
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
43.668, -93.728

A large area of quarter to 1.25 size hail fell from near Wells to north of Walters, Minnesota where some farm crops were damaged. The Faribault County Register reported that corn stalks were shredded on the farm of Darrel and Karen Lutteke just south of Wells, Minnesota.

Hail, Freeborn

When
June 17, 9:50 AM CST
Where
Freeborn County, 2.86 mi WSW of Twin Lakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.550, -93.480

Thunderstorm Wind, Freeborn

When
June 17, 9:50 AM CST
Where
Freeborn County, 2.86 mi WSW of Twin Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.550, -93.480

A trained spotter reported large tree limbs blown down near Albert Lea.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165789, 165790, 166062.